[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.175.236. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1997

Iritis and Hypotony After Treatment With Intravenous Cidofovir for Cytomegalovirus Retinitis

Author Affiliations

From the Departments of Ophthalmology, Bascom Palmer Eye Institute, University of Miami School of Medicine, Miami, Fla (Drs Davis and Leonard and Mr Feuer); Shiley Eye Center, University of California, San Diego (Drs Taskintuna and Freeman); and Northwestern University Medical School, Chicago, Ill (Dr Weinberg).

Arch Ophthalmol. 1997;115(6):733-737. doi:10.1001/archopht.1997.01100150735008
Abstract

Objective:  To describe intraocular inflammation due to treatment with intravenous cidofovir dihydrate for cytomegalovirus retinitis.

Design:  Retrospective cohort.

Setting:  Three university outpatient ophthalmology clinics.

Patients:  All patients treated with intravenous cidofovir therapy before October 31, 1996.

Intervention:  Treatment with intravenous cidofovir was given according to standardized protocols. Intraocular inflammation was treated according to the best medical judgment.

Main Outcome Measures:  The presence of new intraocular inflammation, the severity of inflammation, visual acuity, and intraocular pressure.

Results:  Eleven cases of iritis (26%) occurred among 43 patients. In 6 cases, the iritis was bilateral. Patients who experienced iritis were more likely to have been previously treated for cytomegalovirus retinitis (P=.03), to be diabetic (P=.05), or to be receiving protease inhibitors (P<.001). Four patients and 15 control subjects had also taken rifabutin (P=.70). The onset of iritis occurred at a mean (±SD) of 4.9±1.8 days after a cidofovir dose and after a mean (±SD) of 4.2±1.6 doses of cidofovir. Six eyes of 4 patients had hypotony. Five eyes of 5 patients had a persistent decrease in visual acuity of at least 2 Snellen lines.

Conclusions:  Acute intraocular inflammation may occur with or without hypotony after intravenous cidofovir therapy, similar to the reactions seen after intravitreous administration. Although the manifestations may be severe, they are manageable with topical corticosteroid therapy in most cases. Cidofovir therapy can be continued in some patients if medical necessity warrants, but recurrent inflammation or permanent hypotony may occur.

×